Post Therapy Scan and Side Effects

So I am writing this a little after the event as I have been a little poorly.

Following on from my Lutetium Treatment on the 19th February, I had a post therapy scan on Monday 22nd February, which all went fine and was as expected.

However, on the way home I started to feel a little tired and achy.  I got home about midday and had some lunch and spent most of the afternoon on the sofa not doing much at all.

Come 8pm I was feeling really fatigued and was experiencing a lot of pain especially in my back, hips, and thighs.  And so, I took some extra pain killers and went to bed. 

And while I slept through, I felt really tired and fatigued come morning and could hardly move, I needed assistance getting to the bathroom.  So I stayed in bed all morning and eventually got up at 1pm in the afternoon.  I tried to have a shower but the pain made me feel nauseous and so I gave that a miss and I had to ask my wife to help me get dressed and help me downstairs.

She was an angel and made me some lunch, which I ate and then I spent the rest of the day taking pain killers and resting on the sofa.  I slept most of it.

My conclusion was that I was suffering from some kind of Radiation Sickness from the Lutetium Treatment.  This was unusual as I hadn’t suffered any side effects after treatment before.  I also surmised that as I was given 4mg of Dexamethasone prior to the treatment this had helped me through the weekend and as it started to wear off is when I started to suffer.

And so the week continued like this, I was in pain and feeling really fatigued, it took all my efforts to get up in the morning and then all I could do was rest on the sofa.  I wasn’t able to walk the dog or do any cooking or anything.

My wife really stepped up and did everything as well as working; in many ways we were fortunate that she was working from home and was around to look after me.

By Wednesday I had text the consultant who administered the Lutetium and she called me back and we discussed what was going on. 

She pretty much agreed with my conclusion although didn’t go as far as calling it radiation sickness, more side effects.

We also agreed a plan of action which was for me to take extra Dexamethasone to give me a boost, I was lucky that I had some spare in the house.  So for three days I took 2mg of Dexamethasone (my normal dose is 0.5mg) and then for another 3 days I took 1mg before reverting back to my normal dose.

This extra dexamethasone really helped and gave me a boost, it also helped get me moving again although it took about a day to take effect.

So that was a really rough week and as I say it was unusual for me to have any side effects from the lutetium.  Next time I have some, which is due in April I will ask for extra Dexamethasone to see me through the week following the treatment and hope that keeps the worst effects away.

Going forward I have an Oncology Outpatients appointment and of course another treatment at the start of April, I will try and get a blood test done so we can see if the treatment has any effect.

One thought on “Post Therapy Scan and Side Effects”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s